The illegal drug combination that the federal government early Wednesday declared “an emerging threat” to the nation has been prevalent among street drugs in Massachusetts since last year and is a growing problem locally, according to physicians and health officials.
Dr. Rahul Gupta, director of the White House Office of National Drug Control Policy, designated fentanyl that is “adulterated or associated with xylazine” as an emerging threat, the first time the federal government has ever made such a designation. The decision was based in part on xylazine’s “growing role in overdose deaths in every region of the United States.”
Gupta plans to publish a nationwide plan to address xylazine within 90 days.
The animal tranquilizer xylazine, known as “tranq,” has been mixed into a significant proportion of the fentanyl that people inject. It causes extreme sedation, so that people often injure themselves as they pass out, and can lead to severe wounds that are slow to heal and prone to infection. Additionally people who overdose on opioids, but also have consumed xylazine, often don’t wake up after the overdose is reversed with naloxone.
State health officials are very concerned about xylazine, but it’s not a new problem and it’s not as prevalent here as it is in places such as Philadelphia, said Deirdre Calvert, director of the state’s Bureau of Substance Addiction Services. The Boston Public Health Commission issued an alert about xylazine last November.
Since last July, xylazine has been present in 5 percent of overdoses and the rate has not changed, Calvert said.
“It’s part of an overall picture of the drug supply becoming less predictable and higher risk,” said Dr. Jessica Taylor, director of Boston Medical Center’s Faster Paths to Treatment, an urgent care program for substance use disorder. “People are struggling with really grave consequences of their drug use.”
About a third of the opioid samples collected on the street in Massachusetts contain xylazine, Taylor said. “The proportion of samples that are contaminated has gone up, but the concentration in a given sample has also gone up,” she said.
Just this week in Boston, service programs for people who use drugs have obtained test strips that will enable people to test for xylazine before injecting.
“Our patients are asking us how to avoid xylazine,” Taylor said.
Dr. Laura Kehoe, medical director of the Massachusetts General Hospital Substance Use Disorder Bridge Clinic, said that she and her colleagues assume that xylazine is present throughout the drug supply and treat every patient as if they had potentially been exposed.
“We’re being very cautious about educating, sharing information,” she said. “We’re assuming that it’s widely in the [illicit drug] supply based on what we’re seeing and hearing from our patients.”
Patients are not seeking out xylazine but taking it inadvertently when it’s mixed with other drugs. “People are saying they don’t like to be knocked out like this,” Kehoe said.
In its statement declaring xylazine a national threat, the White House said that the drug “is complicating efforts to reverse opioid overdoses with Naloxone and threatens progress being made to save lives and address the opioid crisis.”
Xylazine is not an opioid, and its effects on people are not fully understood, but it appears to make fentanyl last longer.
When someone overdoses on a combination of xylazine and fentanyl, the overdose-reversing drug naloxone is still recommended to counter the effects of fentanyl. But the patients may remain unconscious, breathing very slowly, and need additional care.
When confronted with an overdose, bystanders should administer naloxone, call 911, and perform rescue breaths until help arrives, Taylor said. The patient may need oxygen and breathing help at the hospital.
The wounds are also a great concern because they are so severe and different from injuries typically seen among people who use drugs.
Calvert, the addiction services bureau director, has been working on several fronts to educate clinicians about the effects of the drug and how to treat it.
“We’re definitely going head first into making sure that people understand. We’re very worried about the wounds it causes,” she said. Additionally Calvert said, people fall into such a deep sleep that they sometimes injure their limbs by lying on them in an awkward way. They also can suffer from frostbite or sunburn and fall victim to robbery and assault while unconscious.
“This is scary,” Calvert said, adding that what she’s most worried about is “what’s coming down the pike later,” the next thing that may contaminate the drug supply.
Kehoe agreed. “The bigger issue here is that this really shows we have a worsening adulterated drug supply that’s unsafe, and we absolutely need to double down on harm reduction,” she said.
Kehoe and Taylor emphasized that the presence of xylazine demonstrates the need for overdose prevention centers or safe consumption sites – places where people can use drugs with trained clinicians nearby to rescue them if they overdose.
“It’s just so obvious,” Kehoe said. “People need to be in safe places.”
Taylor added that the xylazine crisis also points to the need to revise federal regulations that make it difficult for patients to obtain methadone, an effective treatment for opioid use disorder that is only available at certain clinics requiring daily visits.